Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 352, NWS Springfield, MO

December 4, 2017Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 5:09 PM CST for Miller County, Morgan County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2017, 5:09 PM CST (23:09 UTC)
Expired
Dec 4, 2017, 5:41 PM CST
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:34 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KSGF 042309
SVRSGF
MOC131-141-050000-
/O.NEW.KSGF.SV.W.0352.171204T2309Z-171205T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
509 PM CST MON DEC 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Miller County in central Missouri...
  Morgan County in central Missouri...

* Until 600 PM CST

* At 508 PM CST, a severe thunderstorm was located near Stover, or
  near Versailles, moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lake of The Ozarks...             Eldon...
  Versailles...                     Stover...
  Barnett...                        Gravois Mills...
  Olean...                          Rocky Mount...
  Etterville...                     Aurora Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3843 9262 3842 9241 3834 9241 3834 9239
      3832 9239 3824 9270 3824 9302 3827 9305
      3827 9308 3848 9306 3853 9276
TIME...MOT...LOC 2308Z 262DEG 38KT 3840 9294 

HAIL...0.88IN
WIND...60MPH
 
$$

Hatch
2 follow-up statements
223 
WWUS53 KSGF 042335
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
535 PM CST MON DEC 4 2017

MOC131-141-050000-
/O.CON.KSGF.SV.W.0352.000000T0000Z-171205T0000Z/
Miller MO-Morgan MO-
535 PM CST MON DEC 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHWESTERN MILLER AND SOUTHEASTERN MORGAN COUNTIES...

At 535 PM CST, a severe thunderstorm was located near Eldon, moving
east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake of The Ozarks...             Eldon...
Barnett...                        Gravois Mills...
Olean...                          Rocky Mount...
Etterville...                     Aurora Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3843 9262 3842 9241 3834 9241 3834 9239
      3832 9239 3824 9270 3824 9291 3834 9283
      3849 9270
TIME...MOT...LOC 2335Z 264DEG 42KT 3839 9262 

HAIL...0.75IN
WIND...60MPH
 
$$

Hatch
337 
WWUS53 KSGF 042341
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
541 PM CST MON DEC 4 2017

MOC131-141-042351-
/O.CAN.KSGF.SV.W.0352.000000T0000Z-171205T0000Z/
Miller MO-Morgan MO-
541 PM CST MON DEC 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MILLER AND
SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CST for
central Missouri.

LAT...LON 3843 9262 3842 9241 3834 9241 3834 9239
      3832 9239 3824 9270 3824 9291 3834 9283
      3849 9270
TIME...MOT...LOC 2338Z 262DEG 38KT 3840 9254 

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:37 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 4, 2:37 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
237 PM CST Mon Dec 4 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM CST Mon Dec 4 2017

Strong southerly winds buffeting the area this afternoon with gusts
as high as 45 mph in a few locations. Expect these strong winds to
continue the remainder of the afternoon ahead of the cold front
over Kansas.

Plume of upper 50s to near 60 dew points have spread into the area
ahead of the front. Convection beginning to develop near Kansas City
and further development to the south is expected over the next few
hours and then blossom as it heads eastward ahead of the cold front.
Ample deep layer shear and mixed layer and surface based capes near
1000 j/kg will lead to a severe weather threat into the evening
hours. However, instability does drop off later this evening, so
window of opportunity for severe looks to be between 22Z-03Z. Short
term models indicating this activity clearing the eastern counties
around midnight or shortly there after. Pressure gradient remains
strong behind the front with rather strong cold air advection. This
will drop temperatures down into the lower 30s by morning and
combined with the winds will see wind chills in the 20s for the
morning commute.

Colder and drier air expected for the day Tuesday. Even with the
expected sunshine by afternoon highs will only be in the 40s. Winds
will make it feel even colder. These winds and drier air will also
lead to an elevated fire danger for the afternoon hours.

.LONG TERM...(Tuesday Night through Monday)
Issued at 237 PM CST Mon Dec 4 2017

The Wednesday through Saturday time frame will see below normal
temperatures as a large trough over the eastern Conus allows colder
air to drop southward into southeast Kansas and the Missouri Ozarks.
Both the GFS and ECMWF shows a re-enforcing shot of cold air towards
the end of end of the week as a shortwave drops south through the
flow, which could bring a little light snow/flurries or sprinkles to
those areas, depending on timing. Medium range models have offered
different tracks with these model differences leading to low
confidence.

As we head into the latter part of the weekend and into early next
week, the west coast ridge nudges eastward. Although northwest flow
will continue over the area, rising heights will lead to a slight
warming trend with dry weather expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1140 AM CST Mon Dec 4 2017

Strong southerly low level flow has brought a broad area of MVFR
stratus to southern Missouri. Ceilings have generally been in the
2K-3K foot range. South to southwest winds of 20 to 30 knots
likely through the afternoon hours at KSGF and KJLN, with somewhat
later winds at KBBG.

A strong cold front will move through the region this evening
with a band of showers and thunderstorms expected just ahead of
the front with timing generally between 22Z-03Z. The winds will
switch around the the northwest but still be rather breezy.
Ceilings will improve behind the front as drier air filters into
the area, with VFR flight conditions expected from mid evening on
through Tuesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
319 PM CST Mon Dec 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
319 PM CST Mon Dec 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Thunderstorms are developing across southeast Kansas and far
  western Missouri ahead of a cold front. There remains a slight
  risk for strong to severe storms as instability and vertical
wind
  shear continue to increase ahead of the front. Damaging wind
gusts
  up to 70 mph will be the main threat. Some small hail up
quarter
  size could be possible. An isolated tornado will also be
possible,
  mainly between the hours of 5 PM and 9 PM.

  Southerly winds will gust to 35 to 40 mph at times late this
  afternoon ahead of the front. Northwest winds behind the front
will
  also gust up to 35 mph later tonight through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  Increasing winds and drier air behind the front will lead to an
  elevated fire weather risk from Tuesday through Thursday.
  Northerly wind gusts could be up to 30 mph mid week.

  Wind chills in the single digits will be possible by the end of
  the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed across southeast Kansas and western
  Missouri through late afternoon, and early this evening across the
  eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Dec 4, 3:10 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CST MON DEC 4 2017

MOZ066-067-042130-
Vernon MO-St. Clair MO-
310 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 330 PM CST...

At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Hume, or 7 miles southwest of Rich Hill, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Appleton City...                  Metz...

This includes Interstate 49 between mile markers 102 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.

LAT...LON 3806 9434 3805 9421 3812 9406 3821 9405
      3820 9381 3793 9451 3806 9460
TIME...MOT...LOC 2110Z 241DEG 35KT 3805 9449

Hatch
Special weather statement, Dec 4, 3:16 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 PM CST MON DEC 4 2017

KSZ073-097-MOZ066-077-042200-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
316 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON AND VERNON COUNTIES UNTIL 400
PM CST...

At 315 PM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 11 miles south of Fort Scott, moving northeast at 50 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Nevada...                         Sheldon...
Montevallo...                     Arcadia...
Walker...                         Schell City...
Bronaugh...                       Moundville...
Milo...                           Deerfield...
Harwood...                        Oskaloosa...
Verdella...                       Garland...
Englevale...                      Hannon...

This includes Interstate 49 between mile markers 75 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3783 9467 3806 9413 3804 9411 3805 9410
      3803 9408 3804 9407 3803 9406 3799 9406
      3764 9408 3755 9479
TIME...MOT...LOC 2115Z 242DEG 45KT 3768 9470

Hatch
Special weather statement, Dec 4, 4:05 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 PM CST MON DEC 4 2017

KSZ101-MOZ077-078-088-089-094-042245-
Cherokee KS-Cedar MO-Barton MO-Jasper MO-Dade MO-Lawrence MO-
405 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE...BARTON...
SOUTHERN CEDAR...NORTHWESTERN LAWRENCE...NORTHERN JASPER AND DADE
COUNTIES UNTIL 445 PM CST...

At 405 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberal to near Carl Junction. Movement
was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Prairie State Park...             Carl Junction...
Lamar...                          Oronogo...
Greenfield...                     Lockwood...
Jasper...                         Golden City...
Liberal...                        Alba...
Purcell...                        Nashville...
Mindenmines...                    Everton...
Carytown...                       Dadeville...
Jerico Springs...                 Asbury...

This includes Interstate 49 between mile markers 45 and 75.

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.

LAT...LON 3761 9451 3764 9408 3765 9408 3770 9361
      3728 9363 3716 9471
TIME...MOT...LOC 2205Z 248DEG 30KT 3760 9445 3720 9464

Hatch
Special weather statement, Dec 4, 4:19 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
419 PM CST MON DEC 4 2017

MOZ055-067-068-078-079-042300-
Cedar MO-Polk MO-Benton MO-Hickory MO-St. Clair MO-
419 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR HICKORY...CEDAR...BENTON...
NORTHWESTERN POLK AND ST. CLAIR COUNTIES UNTIL 500 PM CST...

At 418 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Windsor to 6 miles west of Lowry City to 12
miles east of Sheldon. Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pomme de Terre Lake...            Truman State Park...
Pomme De Terre State Park...      Truman Lake...
Stockton Lake...                  El Dorado Springs...
Warsaw...                         Stockton...
Pittsburg...                      Lincoln...
Cole Camp...                      Humansville...
Osceola...                        Lowry City...
Hermitage...                      Weaubleau...
Wheatland...                      Preston...
Cross Timbers...                  Collins...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
central, southwestern and west central Missouri.

LAT...LON 3853 9307 3820 9308 3781 9329 3770 9359
      3765 9408 3821 9392 3820 9356 3822 9356
      3821 9353 3851 9351 3851 9330 3854 9329
TIME...MOT...LOC 2218Z 257DEG 32KT 3854 9353 3816 9384 3767 9407

Hatch
Special weather statement, Dec 4, 4:43 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
443 PM CST MON DEC 4 2017

MOZ088-093-101-042330-
Jasper MO-Newton MO-McDonald MO-
443 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON...MCDONALD AND SOUTHERN
JASPER COUNTIES UNTIL 530 PM CST...

At 442 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Webb City to near Honey Creek State Park.
Movement was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Galena...                         Oronogo...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...
South West City...                Diamond...

This includes the following highways...
 Interstate 44 between mile markers 0 and 31.
 Interstate 49 between mile markers 1 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern Missouri.

LAT...LON 3650 9462 3707 9462 3718 9458 3724 9406
      3650 9408
TIME...MOT...LOC 2242Z 263DEG 19KT 3715 9452 3652 9474

Hatch
Special weather statement, Dec 4, 4:54 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
454 PM CST MON DEC 4 2017

MOZ056-042345-
Morgan MO-
454 PM CST MON DEC 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN COUNTY UNTIL
545 PM CST...

At 454 PM CST, Doppler radar was tracking a strong thunderstorm near
Smithton, or 9 miles southeast of Sedalia, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Syracuse...                       Florence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CST for
central Missouri.

LAT...LON 3868 9284 3860 9284 3854 9278 3853 9307
      3869 9306 3869 9303
TIME...MOT...LOC 2254Z 261DEG 36KT 3863 9308

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:10 PM CSTSpecial Weather StatementSGFBates20 min
Dec 4, 3:16 PM CSTSpecial Weather StatementSGFVernon44 min
Dec 4, 3:32 PM CSTSevere Thunderstorm WarningSGFSt. Clair43 min
Dec 4, 3:45 PM CSTSevere Thunderstorm WarningSGFBarton, Vernon45 min
Dec 4, 4:05 PM CSTSpecial Weather StatementSGFBarton, Dade, Jasper40 min
Dec 4, 4:19 PM CSTSpecial Weather StatementSGFBenton, Cedar, Hickory, St. Clair41 min
Dec 4, 4:37 PM CSTSevere Thunderstorm WarningSGFBenton, Morgan38 min
Dec 4, 4:43 PM CSTSpecial Weather StatementSGFJasper, McDonald, Newton47 min
Dec 4, 4:54 PM CSTSpecial Weather StatementSGFMorgan51 min
Dec 4, 4:58 PM CSTSevere Thunderstorm WarningSGFMcDonald47 min
Dec 4, 5:20 PM CSTSpecial Weather StatementSGFHickory25 min
Dec 4, 5:25 PM CSTSpecial Weather StatementSGFLawrence35 min
Dec 4, 5:32 PM CSTSevere Thunderstorm WarningSGFBarry35 min
Dec 4, 5:51 PM CSTSpecial Weather StatementSGFGreene24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.